Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 256, NWS North Platte, NE

July 1, 2008Logan County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 1, 2008, 8:08 PM CDT for Logan County, Thomas County, Nebraska. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2008, 8:08 PM CDT (01:08 UTC)
Expired
Jul 1, 2008, 9:15 PM CDT
In force
67 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Logan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 24 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1975 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
2390 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 020108
SVRLBF
NEC113-171-020215-
/O.NEW.KLBF.SV.W.0256.080702T0108Z-080702T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
808 PM CDT TUE JUL 1 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THOMAS COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF THEDFORD...
  NORTHERN LOGAN COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 915 PM CDT

* AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  EAST OF HIGHWAY 83 CROSSING THE DISMAL RIVER...OR 18 MILES
  SOUTHEAST OF THEDFORD...AND MOVING EAST AT 14 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN THOMAS COUNTY AT 820 PM CDT
  RURAL NORTHEASTERN LOGAN COUNTY AT 820 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4154 10026 4151 10061 4175 10070 4174 10083
      4208 10084 4207 10028
TIME...MOT...LOC 0108Z 281DEG 12KT 4176 10036

$$

KAR
2 follow-up statements
000 
WWUS53 KLBF 020144
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
844 PM CDT TUE JUL 1 2008

NEC113-171-020215-
/O.CON.KLBF.SV.W.0256.000000T0000Z-080702T0215Z/
LOGAN NE-THOMAS NE-
844 PM CDT TUE JUL 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR THOMAS AND NORTHERN LOGAN COUNTIES...

AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF HIGHWAY 83 MILE
MARKER 130...OR 16 MILES NORTHEAST OF STAPLETON...MOVING EAST AT 14
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN LOGAN COUNTY AT 900 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4154 10026 4151 10061 4175 10070 4174 10083
      4208 10084 4207 10028
TIME...MOT...LOC 0144Z 281DEG 12KT 4168 10032

$$

KAR
000 
WWUS53 KLBF 020213
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
912 PM CDT TUE JUL 1 2008

NEC113-171-020222-
/O.EXP.KLBF.SV.W.0256.000000T0000Z-080702T0215Z/
LOGAN NE-THOMAS NE-
912 PM CDT TUE JUL 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR THOMAS AND NORTHERN LOGAN 
COUNTIES WILL EXPIRE AT 915 PM CDT...

THE THUNDERSTORMS WHICH PROMPTED THE WARNING FOR THOMAS AND NORTHERN 
LOGAN COUNTY HAD WEAKENED AND ALSO MOVED OUT OF THE COUNTY. A SEVERE 
THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN LOGAN AND 
CENTRAL MCPHERSON COUNTY UNTIL 930 PM CDT. 


LAT...LON 4154 10026 4151 10061 4175 10070 4174 10083
      4208 10084 4207 10028
TIME...MOT...LOC 0212Z 281DEG 12KT 4166 10020

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:35 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 1, 2:35 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 PM CDT TUE JUL 1 2008

.SYNOPSIS...
    ANALYSIS OF 18Z SURFACE DATA SHOWED A TROUGH FROM SOUTHEAST
MANITOBA ACROSS THE EASTERN DAKOTAS TO NORTH CENTRAL THROUGH
SOUTHWEST NEBRASKA. THERE WAS A LOW PRESSURE CENTER ALONG THE
KANSAS-COLORADO BORDER WITH A BOUNDARY ACROSS KANSAS THROUGH CENTRAL
OKLAHOMA TO NORTH CENTRAL TEXAS. VISIBLE SATELLITE IMAGERY SHOWED
CUMULUS BUILDUPS ACROSS THE NEBRASKA PANHANDLE INTO NORTHEAST
COLORADO. LIGHTNING WAS INDICATED OVER THE BLACK HILLS AND ALONG
THE FRONT RANGE OF THE ROCKIES THROUGH COLORADO. THE SATELLITED
DERIVED PRODUCT IMAGERY SHOWED A BROAD PLUME OF PRECIPITABLE WATER
OVER NEBRASKA WITH LIFTED INDICES OF -3C TO -6C.
&&

.SHORT TERM...TONIGHT THROUGH THURSDAY.
    WITH INSTABILITY INDICATED EARLY THIS AFTERNOON...PLENTY OF
MOISTURE AND A FOCUS FOR CONVECTION...WE WOULD EXPECT CONVECTIVE
DEVELOPMENT TO CONTINUE OVER WESTERN NEBRASKA. WITH CONDENSATION
DEFICITS IN THE LOWEST LEVELS (925-850MB) RUNNING 150-250MB...THE
CONVECTION IS LIKELY TO BE HIGH BASED WITH LITTLE THREAT OF VERY
HEAVY RAIN OR HAIL. GUSTY WIND AND DRY LIGHTNING COULD STILL BE AN
ISSUE.
    THE THREAT OF SEVERE WEATHER IS HIGHER WEDNESDAY AND WEDNESDAY
NIGHT AS A FRONT PUSHES SOUTH THROUGH THE STATE. A THETA-E RIDGE
STRETCHED OUT ALONG THE FRONT WILL HAVE ABUNDANT CONVECTIVE
POTENTIAL AVAILABLE FOR SEVERE THUNDERSTORM DEVELOPMENT...ESPECIALLY
IN CENTRAL AND EASTERN NEBRASKA. SOME LINGERING CONVECTION IS
EXPECTED INTO THURSDAY UNTIL THE UPPER TROUGH PASSES.

.LONG TERM...FRIDAY THROUGH TUESDAY.
    THE PERSISTENT UPPER RIDGE IS FORECAST TO CONTINUE OVER THE
SOUTHWEST THROUGH AT LEAST TUESDAY. THIS WILL HELP TO MAINTAIN THE
ACTIVE WEATHER PATTERN WITH AT LEAST SMALL CHANCES OF PRECIPITATION
EACH DAY.
    THE LOW LEVEL FLOW RETURNS TO A TRAJECTORY FROM THE GULF COAST
BY FRIDAY EVENING...ONCE AGAIN PRIMING THE PUMP WITH MOISTURE IN
TIME FOR THE RE-ESTABLISHMENT OF A SURFACE TROUGH ON THE HIGH PLAINS
SATURDAY AND THE PASSAGE OF A FRONT SUNDAY AFTERNOON AND EVENING.
THE FRONT COMING THROUGH SUNDAY IS LIKELY TO BE THE NEXT CHANCE OF
WIDESPREAD CONVECTION. THE THETA-E RIDGE FORMING IN ADVANCE OF THE
FRONT WILL RESULT IN MODERATE TO STRONG INSTABILITY WITH CONVECTIVE
POTENTIAL ENERGY...SURFACE-BASED AND ELEVATED...AT OR ABOVE
1500J/KG. FORECAST PRECIPITABLE WATER VALUES ALONG THE FRONT ARE
EXPECTED TO BE 1-2 INCHES...SO THERE IS A POSSIBILITY OF ASSOCIATED
HEAVY RAIN. THERE IS A CHANCE ON MONDAY ALSO AS THE UPPER WAVE MOVES
THROUGH.
&&

.AVIATION...
    A SFC TROUGH LOCATED OVER NORTH CENTRAL AND WESTERN NEB WILL
SERVE TO FOCUS ISOLATED THUNDERSTORMS AS A WEAK MID LVL WAVE MOVES
SOUTHEAST ACROSS THE REGION DURING TUESDAY AFTERNOON/EVENING. A FEW
OF THESE STORMS MAY OCCUR IN THE VICINITY OF THE KLBF/KVTN
TERMINALS...BUT THE PROBABILITY OF THIS OCCURRING REMAINS LOW.
OTHERWISE...NORTHWESTERLY WINDS /VARIABLE AT TIMES/ WILL DEVELOP
DURING THE OVERNIGHT PERIOD AS A COLD FRONT MOVES SOUTH ACROSS NEB.
&&

.FIRE WEATHER...
    RH VALUES ARE EXPECTED TO REACH 15% OVER FAR WESTERN AND
SOUTHWESTERN NEBRASKA TUESDAY AFTERNOON. IN ADDITION...HIGH BASED
THUNDERSTORMS PRODUCING VERY LITTLE PRECIPITATION MAY OCCUR OVER
THIS AREA AS WELL. THESE INGREDIENTS...COMBINED WITH GUSTY AND
VARIABLE WINDS CLOSE TO ANY THUNDERSTORM ACTIVITY MAY LEAD TO
LOCALLY DANGEROUS FIRE WEATHER CONDITIONS. HOWEVER...NO HEADLINE
WILL BE ISSUED DUE TO THE ISOLATED NATURE OF THESE CONDITIONS.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SPRINGER/GARNER
Hazardous weather outlook, Jul 1, 4:33 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
433 PM CDT TUE JUL 1 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-022145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
433 PM CDT TUE JUL 1 2008 /333 PM MDT TUE JUL 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND WEST OF A
VALENTINE TO IMPERIAL LINE. THESE STORMS WILL THEN MOVE SOUTHEAST
ACROSS WESTERN NEBRASKA DURING THE NIGHT. THE MAIN SEVERE WEATHER THREAT
WITH THIS ACTIVITY WILL BE DAMAGING THUNDERSTORM WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A COLD FRONT WILL MOVE SOUTH ACROSS THE REGION DURING WEDNESDAY
MORNING...AND WILL BE LOCATED OVER KANSAS BY WEDNESDAY AFTERNOON.
THIS WILL ALLOW EASTERLY WINDS TO DEVELOP ACROSS THE CENTRAL HIGH
PLAINS...RESULTING IN POOLING LOW LEVEL MOISTURE ACROSS WESTERN
NEBRASKA. A MODERATELY UNSTABLE ATMOSPHERE WILL DEVELOP IN
RESPONSE TO THE INCREASING MOISTURE...AND WHEN COMBINED WITH A
FAVORABLY SHEARED ENVIRONMENT...MAY ALLOW SEVERE THUNDERSTORMS TO
DEVELOP PRODUCING DAMAGING WINDS AND LARGE HAIL. THIS SEVERE
THUNDERSTORM ACTIVITY WILL BE MOST LIKELY TO OCCUR ALONG AND SOUTH
OF A PINE RIDGE TO BROKEN BOW LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:34 PM CDTSevere Thunderstorm WarningLBFRock56 min
Jul 1, 8:36 PM CDTSevere Thunderstorm WarningLBFLogan, McPherson54 min
Jul 1, 9:25 PM CDTSevere Thunderstorm WarningLBFCuster50 min
Jul 1, 10:18 PM CDTSevere Thunderstorm WarningLBFCuster42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.